Indiana, 2021

Winter Storm and Winter Weather in Indiana, February 8 to 9, 2021

February 8 to 9, 2021 · NWS ILN · 6 events in 6 counties and zones

An upper level low pressure system moving through the Ohio Valley produced heavy snow along the I-71 corridor. The snow started to fall during the evening of February 8th and continued into the morning hours of February 9th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level low pressure system moving through the Ohio Valley produced heavy snow along the I-71 corridor. The snow started to fall during the evening of February 8th and continued into the morning hours of February 9th. Six to 10 inches of snow fell across much of the I-71 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 8, 4:03 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 8, 4:03 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
403 PM EST Mon Feb 8 2021

.SYNOPSIS...
A quick-moving weather system will bring accumulating snow to
parts of the region tonight before drier conditions return for
Tuesday. Another weather system will bring renewed chances for
widespread wintry precipitation Wednesday through Thursday
night, with drier and colder air filtering in late week into the
upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Subtle mid level s/wv associated with upper level jet energy
aloft will induce low level frontogenesis across our region
tonight. The result will be mesoscale banding of snow that
should move into our southwest CWFA this evening, then spread
east/northeast through the remainder of the overnight hours.
High resolution models indicate that there could be a period of
moderate to locally heavy snow, generally stretching from the
Tri-State region northeast toward the Dayton and Columbus
metros. In this corridor, a solid 2 to 3 inches of snow are
forecast, with some isolated 4 inch amounts possible. just
farther south and just farther north, snow will be lighter with
1 to 2 inches expected. Our extreme far southeast will have the
least amount, less than an inch. Winter Weather Advisories are
in effect for much of the region for the snow. Snow will be able
to stick efficiently, especially north, where temperatures have
remained at or below freezing. Precipitation will taper off
from west to east late tonight as the energy moves off to the
northeast. Lows will range from the upper teens northwest to
near 30 southeast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Snow will be exiting the region Tuesday morning. There is a low
chance of a few flurries or even some patchy freezing drizzle
as deeper moisture exits but some weak low level lift remains.
Otherwise, it will be mostly cloudy to cloudy as Arctic high
pressure builds east into the Great Lakes. Highs will range from
the lower 20s northwest to the upper 30s southeast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Main concern during the extended period remains potential for a
significant mixed precipitation event late Tuesday night
through Thursday. This event will also be followed by bitterly
cold conditions late this weekend.

To start the period, broad, low-amplitude troughing will exist
over the northern tier of the United States with split upper
level flow. Primary axis of northern stream will be cutting
through the Great Lakes, with a weaker southern stream axis
positioned from the mid- Mississippi Valley to the Mid-Atlantic.
A shortwave trough will be positioned over the intermountain
west. Energy ejecting out of this trough will cause an
increasing thermal gradient and low-level convergence (along
with isentropic lift) to develop across the lower Ohio Valley.

The resulting thermal profile is setting up to result in mixed
precipitation, with light snow in the colder air to the north,
sleet in the middle, and freezing rain to the south with the
warm nose at 850mb. Where the transition zone will be between
these precipitation types varies across the guidance, with the
NAM on the (very) warm side, and the Canadian on the cold side.
Favored a blend in this situation, which places significant
freezing rain potential south of the Ohio River across north-
central and northeast Kentucky. Expecting sleet and snow mixing
in north of this ice axis, with light snow being predominant
heading north toward the I-70 corridor.

Based on the positional uncertainty of the snow-to-ice
transition, have included a tier of counties north of the Ohio
River in the Winter Storm Watch, since any slightly warmer
solution could bring quarter-inch ice accretion there. As far as
timing goes, while ensemble guidance from EPS and GEFS hold off
on onset of wintry precipitation until mid-late Wednesday
morning, there is some potential of a late Tuesday night start
time based on early HRRR runs. Therefore, decided to bracket the
Watch to include the late Tuesday night period.

Continued over-running in the persistent baroclinic zone to the
south will likely continue the steady, light precipitation
through Wednesday night into early Thursday morning. By then,
the primary axis of weak lift should shift just to the southeast
of the forecast area as a northern stream trough shifts toward
the region. Mixed precipitation will likely change to snow west
to east as it ends late Thursday.

Surface high pressure builds in on Friday, then very cold air
arrives later in the weekend. Main concern at this time is
modified arctic air arriving after a potential winter storm.
Currently expecting lows to trend downward from the low-mid
teens Friday night to near zero on Sunday night. Highs in the
low-mid 20s on Saturday will be likely stay in the teens for
much of the area Sunday and Monday.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Mid and upper level energy (upper level jet) will induce low
level convergence/forcing late this afternoon into tonight
across the forecast area. This will result in a band of snow
across the terminals. This band will be tricky on where it
exactly sets up and propagates between 00Z Tuesday and 12Z
Tuesday. Certainly some moderate to perhaps briefly heavy snow
will be possible. Have brought down visibilities to between
1/2SM and 3/4SM along with ceilings lowering in the 400 to 800
foot range. As the mid level energy exits to the east/northeast
toward morning, snow will taper off but MVFR visibilities and
IFR ceilings will remain. There is a low chance that a few
flurries or patchy freezing drizzle may occur before all
precipitation ends, but will take a look at that in more detail
in the next TAF package.

On Tuesday, Arctic high pressure will build east into the Great
Lakes. Unfortunately, considerable low level cloudiness (IFR to
MVFR ceilings) will remain. Visibilities should improve to VFR
as northerly winds prevail.

OUTLOOK...MVFR/IFR cigs/vsbys likely Wednesday and Thursday.
MVFR cigs possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 AM EST Tuesday for OHZ045-046-
     051>056-060>065-070>074-077>082-088.
     Winter Storm Watch from late Tuesday night through Thursday
     afternoon for OHZ079-081-088.
KY...Winter Weather Advisory until 7 AM EST Tuesday for KYZ089>097.
     Winter Storm Watch from late Tuesday night through Thursday
     afternoon for KYZ089-090-094>100.
IN...Winter Weather Advisory until 7 AM EST Tuesday for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Hogue
AVIATION...Hickman
Hazardous weather outlook, Feb 8, 3:58 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
358 PM EST Mon Feb 8 2021

OHZ026-034-035-042>044-092100-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
358 PM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This afternoon and tonight.

Snow will overspread the area tonight. Snow accumulations of 1 to 2
inches will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additionally, periods of light snow are likely Wednesday into
Thursday with some accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ045-046-051>056-060>065-
070>074-077-078-080-082-092100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Boone-Kenton-Campbell-Union OH-Delaware-Miami-Champaign-
Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Highland-Pike-
358 PM EST Mon Feb 8 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Additionally, periods of snow are likely Wednesday into Thursday
with some accumulations expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

KYZ089-090-094>097-OHZ079-081-088-092100-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Brown-Adams-Scioto-
358 PM EST Mon Feb 8 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for Northern Kentucky, South
Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

KYZ098>100-092100-
Robertson-Mason-Lewis-
358 PM EST Mon Feb 8 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for Northeast Kentucky and
Northern Kentucky.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Franklin

When
February 8, 5:45 PM EST to February 9, 5:10 AM EST
Where
Franklin forecast zone
Reported by
Unknown
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

Based on surrounding observations, it is estimated that 5 to 6 inches of snow fell across the county.

Winter Storm, Ripley

When
February 8, 5:45 PM EST to February 9, 5:10 AM EST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

A spotter in Napoleon measured 7.5 inches of snow.

Winter Storm, Dearborn

When
February 8, 5:45 PM EST to February 9, 5:10 AM EST
Where
Dearborn forecast zone
Reported by
Social Media
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

A report from Lawrenceburg showed that 6 inches of snow fell.

Winter Storm, Ohio

When
February 8, 5:45 PM EST to February 9, 5:10 AM EST
Where
Ohio forecast zone
Reported by
Unknown
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

Based on surrounding observations, it is estimated that 5 to 8 inches of snow accumulated across the county.

Winter Storm, Switzerland

When
February 8, 5:45 PM EST to February 9, 5:10 AM EST
Where
Switzerland forecast zone
Reported by
Public
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

A report of 3 inches of snow came from Vevay. Based on this and other surrounding observations, it is estimated that 3 to 6 inches of snow accumulated across the county.

Winter Weather, Fayette

When
February 8, 5:45 PM EST to February 9, 5:10 AM EST
Where
Fayette forecast zone
Reported by
River/Stream Gage
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

Four inches of snow was measured at the HADS gage in Alpine.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946211, 946212, 946213, 946214, 946215, 947716.